Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Sioux Falls, SD

April 18, 20255 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2025, 2:10 AM CDT for 5 counties in Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2025, 2:10 AM CDT (07:10 UTC)
Expired
Apr 18, 2025, 2:45 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:19 AM CDTHAIL 1.255 W Kingsley, IADelayed Report: Trained spotter/Fire Rescue reported quarter to half dollar sized hail. Time was estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS53 KFSD 180710
SVRFSD
IAC035-141-149-167-193-180745-
/O.NEW.KFSD.SV.W.0013.250418T0710Z-250418T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
210 AM CDT Fri Apr 18 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Cherokee County in northwestern Iowa...
  Northwestern Woodbury County in west central Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Plymouth County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until 245 AM CDT.

* At 208 AM CDT, two severe thunderstorms were located along a line 
  extending from just southwest of Remsen to near Hinton, moving 
  northeast at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Remsen and Marcus around 215 AM CDT.

Other locations in the path of these severe thunderstorms include
Cleghorn and Paullina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 9556 4261 9574 4249 9648 4293 9624
TIME...MOT...LOC 0708Z 239DEG 45KT 4277 9604 4259 9629 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JH
2 follow-up statements
194 
WWUS53 KFSD 180731
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
231 AM CDT Fri Apr 18 2025

IAC193-180739-
/O.CAN.KFSD.SV.W.0013.000000T0000Z-250418T0745Z/
Woodbury IA-
231 AM CDT Fri Apr 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4306 9556 4261 9574 4257 9600 4293 9624
TIME...MOT...LOC 0729Z 238DEG 47KT 4291 9576 4270 9600 

$$

IAC035-141-149-167-180745-
/O.CON.KFSD.SV.W.0013.000000T0000Z-250418T0745Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
231 AM CDT Fri Apr 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN CHEROKEE...SOUTHEASTERN SIOUX...EASTERN PLYMOUTH AND
SOUTHWESTERN O'BRIEN COUNTIES...

At 229 AM CDT, two severe thunderstorms were indicated. First just 
southwest of Paullina, and the second 7 miles south of Remsen. The 
storms are moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Cleghorn, Marcus and Paullina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 9556 4261 9574 4257 9600 4293 9624
TIME...MOT...LOC 0729Z 238DEG 47KT 4291 9576 4270 9600 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JH
932 
WWUS53 KFSD 180742
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
242 AM CDT Fri Apr 18 2025

IAC035-141-149-167-180752-
/O.EXP.KFSD.SV.W.0013.000000T0000Z-250418T0745Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
242 AM CDT Fri Apr 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEROKEE...
SOUTHEASTERN SIOUX...EASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 245 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 4306 9556 4261 9574 4257 9600 4293 9624
TIME...MOT...LOC 0742Z 239DEG 45KT 4298 9561 4277 9585 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:46 PM CDT, 3 hours 24 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota.
  • The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out.
  • Showers continue through Friday afternoon with cooler and breezy conditions.
  • Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%).
Area forecast discussion, Apr 17, 10:46 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1046 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected to form along a cold
  front this afternoon through this evening. Some of these
  storms could be strong to severe, especially for areas
  southeast of a line from Vermillion, South Dakota to Slayton,
  Minnesota.

- The greatest threat with these storms is large hail up to 2
  inches in diameter. Secondary to these are wind gusts 60-65
  mph. Though the risk is low, a tornado or two cannot be ruled
  out.

- Showers continue through Friday afternoon with cooler and
  breezy conditions.

- Periodic low rain chances and near normal temperatures return
  for the weekend through mid next week. Confidence in
  precipitation chances and timing is low (less than 30%).

&&

.DISCUSSION...
Issued at 248 PM CDT Thu Apr 17 2025

THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to
severe thunderstorms. The area most likely to see storms is
southeast of a line from Vermillion, South Dakota to Slayton,
Minnesota. The LLJ begins to increase this afternoon, increasing
shear. This also works to bring northward moisture with
dewpoints expected to reach the upper 50s in northwestern Iowa,
and southwestern Minnesota. With the moisture comes increasing
instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk
shear of 40-50 kts, and 0-3 storm relative helicity of 100-200
m2/s2 all indicate stronger rotating storms are possible.
Soundings indicate that the strong cap from earlier in the day
has mostly eroded out, increasing chances for surface based
convection. Elongated clockwise curved hodographs further
support this analysis. Midlevel lapse rates are expected to be
7.5 C/km or greater. Considering all these factors, the greatest
threat with these storms is most likely large hail of 2 inches
in diameter. In addition, as rain falls through a layer of
midlevel dry air, evaporational cooling could enhance
thunderstorm down drafts. Model soundings support this with
DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65
mph are an additional threat. Though storm bases will be
relatively high, (above 5000 ft AGL) and the risk is low, a
tornado or two cannot be ruled out. Bulk shear in the 0-1 km
layer is borderline, between 15- 30 kts. But areas along the
warm front have increased risk as the warm, moist air begins to
overrun the cooler, dry air moving southeast. Area at greatest
risk for tornado development is along and south of Highway 20.
Thunderstorms are expected to continue forming along the cold
front through the this evening, clearing to the east after 11
pm. Rainfall totals look to be highest east of I- 29 at around a
quarter of an inch to a half an inch. However, locally higher
amounts are possible under stronger thunderstorms.

Light showers continue as moisture wraps around the surface low as
it moves off to the east Friday morning. Showers will be light and
very spotty in nature. Dreary conditions will be the story of the
day before things finally dry out in the late afternoon from west to
east. Highs will be somewhat limited Friday thanks to the northerly
winds and clouds, in the upper 40s to low 50s. Lows Friday night
will fall to the upper 20s to low 30s.

THE WEEKEND: A positively tilted deep upper trough continues to make
its way east Saturday. As it does so, it will close off over the
Four Corners area and a surface low will develop. For our
region, clouds will decrease Saturday morning becoming mostly
sunny. Highs will climb into the mid to upper 50s. Lows Saturday
night will fall to the 30s. Late Saturday night to early Sunday
morning the surface low will eject out into the central PLains
and accelerate to the northeast. As it does so, an area of
showers and thunderstorms will develop, mostly along and east of
I-29. There remains difference in model guidance on track, with
the NAM and the GFS keeping the storm farther east, while the
EC and CAN bring it farther west. This storm quickly moves
northeast overnight Sunday.

MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be
dry, but by Tuesday a midlevel shortwave brings another round of
precipitation. A series of shortwaves follows with chances for rain
about every other day from Wednesday onward. High variance in
guidance keeps confidence in storm tracks and timing low. As such,
have left NBM PoPs as they are through the extended forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1045 PM CDT Thu Apr 17 2025

Latest radar shows that all rain has exited the region. At the same
time, satellite shows a mix of mid and high level clouds across the
area, all of which are sitting at VFR levels. There are also two
areas for rain that are expected for the overnight hours. The first
area is currently across south central South Dakota and north
central Nebraska. This area of rain will push into locations west of
the James River over the coming hours. A second area of showers
looks to develop after midnight across parts of the highway-20
corridor northward into adjacent areas in northwest Iowa. A stray
rumble of thunder is possible in these showers but confidence is too
low to include in a TAF at this time. Should see these areas of rain
persist through the overnight hours before exiting the area during
the morning hours tomorrow. Ceilings look to lower to MVFR levels
east of I-29 for the overnight hours as well. Currently thinking the
lower ceilings will stay east of KSUX but trends will be monitored.
The MVFR ceilings will also lift during the morning hours tomorrow.

Winds will remain out of the northwest through the majority of the
period with gusts up to about 25 knots. Winds will begin to wane by
tomorrow evening to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Meyers
Hazardous weather outlook, Apr 17, 12:57 PM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1257 PM CDT Thu Apr 17 2025

MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible through tonight. However, the
greatest risk for severe weather will be along and southeast of a
line from Vermillion to Slayton.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-181800-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Outside of isolated morning thunderstorms, greater thunderstorm
risks develop after 3 pm this afternoon as a cold front moves through
the region from the northwest. Areas along and southeast of a line
from Vermillion to Slayton will see the greatest potential for late
afternoon and evening thunderstorms. Risks include hail of two inches
in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come
to an end by 11 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible after 3pm Thursday along and
southeast of a line from Vermillion to Windom, with the highest
potential southeast of a line from Sioux City to Windom.

In the hours before

Local storm report, Apr 17, 8:36 PM CDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
836 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Hail             1 N Homer               42.34N 96.49W
04/17/2025  M1.50 Inch       Dakota             NE   Broadcast Media

&&

JC
Local storm report, Apr 17, 8:54 PM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
854 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Hail             Sergeant Bluff          42.40N 96.36W
04/17/2025  M0.88 Inch       Woodbury           IA   Public

            social media photo.

&&

JC
Local storm report, Apr 17, 8:57 PM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
857 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Hail             5 E Bronson             42.42N 96.12W
04/17/2025  E0.88 Inch       Woodbury           IA   Trained Spotter

            Pea to nickel size hail.

&&

JC
Local storm report, Apr 18, 12:38 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1238 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     Hail             5 WSW Martinsburg       42.48N 96.92W
04/18/2025  E1.00 Inch       Dixon              NE   Trained Spotter

&&

MM
Local storm report, Apr 18, 1:00 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
100 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Hail             Hinton                  42.62N 96.29W
04/18/2025  E2.00 Inch       Plymouth           IA   Public

            Time estimated from radar.

&&

MM
Local storm report, Apr 18, 1:35 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
135 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     Hail             2 WNW Ponca             42.58N 96.75W
04/18/2025  E1.25 Inch       Dixon              NE   Trained Spotter

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:27 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury33 min
Apr 17, 8:51 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien, Osceola24 min
Apr 18, 12:15 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury30 min
Apr 18, 12:39 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth36 min
Apr 18, 12:59 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee46 min
Apr 18, 1:16 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux44 min
Apr 18, 2:44 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.